Nebraska, 2016

Hail in Nebraska, March 29, 2016

March 29, 2016 · NWS LBF · 9 events in 5 counties and zones

An upper level disturbance in advance of an approaching upper level low tracked across western Nebraska on the evening of March 29th. With afternoon heating and an approaching cold front, thunderstorms developed across the western Nebraska sandhills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level disturbance in advance of an approaching upper level low tracked across western Nebraska on the evening of March 29th. With afternoon heating and an approaching cold front, thunderstorms developed across the western Nebraska sandhills. Some of these storms became severe with hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 29, 1:22 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 29, 1:22 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT TUE MAR 29 2016

.SYNOPSIS...
ISSUED AT 322 PM CDT TUE MAR 29 2016

H5 ANALYSIS THIS MORNING HAS A CLOSED LOW ALONG THE UTAH AND
NEVADA BORDER. 100 METER HT FALLS WERE NOTED ACROSS SRN CALIFORNIA
INTO NRN AZ AND A 90 KT H5 JET STREAK EXTENDED FROM SAN DIEGO...TO
FLAGSTAFF AZ. UPSTREAM OF THE LOW...RIDGING WAS PRESENT FROM THE
OZARKS NWD INTO NRN MINNESOTA...WHILE A TROUGH OF LOW PRESSURE WAS
PRESENT OVER THE CANADIAN MARITIMES AND NEW ENGLAND. CLOSER TO
WESTERN AND NORTH CENTRAL NEBRASKA...A WEAK SHORTWAVE WAS NOTED
OVER SWRN NEBRASKA. THIS ALONG WITH SOME ELEVATED WARM AIR
ADVECTION...LED TO THUNDERSTORMS EARLIER THIS MORNING ACROSS THE
SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. THIS ACTIVITY
HAS SINCE PUSHED EAST OF THE AREA. IN ITS WAKE...ABUNDANT HIGH
LEVEL CLOUDS CONTINUE TO STREAM INTO THE AREA FROM THE SOUTHWEST.
AT THE SURFACE...LOW PRESSURE WAS PRESENT OVER EASTERN COLORADO
WITH AN INVERTED SURFACE TROUGH EXTENDING NWD INTO THE CENTRAL
PANHANDLE OF NEBRASKA. EAST OF THIS LOW AND INVERTED SURFACE
TROUGH...WINDS WERE FROM THE SOUTH OR SOUTHEAST ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THIS AFTERNOON AND GUSTY. LOW LEVEL
MOISTURE CONTINUES TO STREAM INTO SOUTHWESTERN NEBRASKA THIS
AFTERNOON AS DEW POINTS ARE NOW IN THE LOWER 40S ACROSS SWRN
NEBRASKA. TEMPERATURES AS OF 3 PM CDT RANGED FROM 54 AT ONEILL TO
65 AT NORTH PLATTE AND IMPERIAL.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 322 PM CDT TUE MAR 29 2016

TONIGHT AND WEDNESDAY...IN THE TONIGHT PERIOD...THE MAIN
CHALLENGE IS PRECIPITATION AND THUNDERSTORM CHANCES FOR MAINLY
WESTERN PORTIONS OF THE FORECAST AREA. LATER THIS AFTERNOON
THROUGH EARLY EVENING...THE LATEST NAM12...GFS AND HRRR SOLNS
INITIATE CONVECTION ALONG THE NEBR/CO BORDER AROUND 23Z THIS
EVENING...LIFTING THIS NORTH NORTHEAST INTO THE WESTERN SANDHILLS
AND NWRN NEBRASKA THIS EVENING. GOOD DEEP LAYER SHEAR IS NOTED
TONIGHT WITH 40 TO 60 KTS NOTED. HOWEVER MEAGER CAPES OF 500 TO
1000 J/KG EXIST...SO THE SEVERE THREAT SHOULD BE FAIRLY MARGINAL
THIS EVENING. HOWEVER CANNOT RULE OUT A STRONG STORM OR TWO GIVEN
THE STRONG APPROACHING LOW AND DYNAMICS ALOFT. WILL CONTINUE TO
MENTION A STRONG TS THREAT GENERALLY WEST OF A NORTH PLATTE TO
VALENTINE LINE. OVERNIGHT...MORE WIDESPREAD PCPN WILL DEVELOP OVER
NORTHERN AND NORTHWESTERN PORTIONS OF THE FORECAST AREA. THIS IS
IN THE VICINITY OF A H7 FRONT WHICH IS ANCHORED ALONG THE SD/NEBR
BORDER. ELEVATED INSTABILITY CONTINUES OVERNIGHT AS WELL ACROSS
THE ENTIRE FORECAST AREA AS H800 LI/S REMAIN NEGATIVE ACROSS THE
NRN 2/3RDS OF THE FORECAST AREA. WITH THIS IN MIND...I KEPT IN A
MENTION OF THUNDER FROM THE INHERITED FCST. SHIFTING INTO
WEDNESDAY...RAIN WILL CONTINUE ACROSS NORTHERN NEBRASKA DURING THE
EARLY MORNING HOURS. AS THE H5 LOW TRACKS OUT OF THE PANHANDLE
INTO WEST CENTRAL NEBRASKA WEDS AM...AIR WILL COOL DOWN ENOUGH TO
SUPPORT SNOW IN THE NORTHWESTERN CWA DURING THE LATE MORNING
HOURS. A NICE AREA OF DEFORMATION PRECIPITATION WILL DEVELOP WEDS
ON THE NORTHERN PERIPHERY OF THE LOW AS IT TRACKS FROM WESTERN
NEBRASKA INTO EASTERN NEBRASKA. AS THIS FEATURE TRACKS EAST..IT
OPENS UP AS IT INCREASES ITS FORWARD SPEED ACROSS CENTRAL AND
EASTERN NEBRASKA. THIS WILL MAKE FOR A FAIRLY TIGHT WINDOW FOR
CONDS FAVORABLE FOR SNOW. THIS WINDOW HAS BECOME SMALLER WITH THIS
MORNINGS MODEL RUNS AS H85 TEMPS ARE NOW RUNNING 1-2C WARMER
COMPARED TO YESTERDAY/S RUNS. THAT BEING SAID...WITH THE CURRENT
TEMPERATURE PROFILE IN THE NORTHWEST...WE ARE LOOKING AT A 3-6 HR
WINDOW WHICH IS FAVORABLE FOR SNOW. ATTM THAT IS APPROXIMATELY
FROM 15 TO 21Z WEDS. WITH THIS IN MIND...CUT BACK SNOW ACCUMS IN
THE NORTHWEST AND NOW HAVE 3 TO 5 INCHES IN SHERIDAN AND
NORTHWESTERN CHERRY COUNTIES. WILL HOIST A WINTER WEATHER ADVISORY
FOR WEDS AND CANCEL THE WINTER STORM WATCH WITH THE AFTERNOON
PACKAGE. FURTHER EAST...THE THREAT FOR SEVERE STORMS IS STILL
EXPECTED TO BE EAST OF THE FORECAST AREA WEDS AFTN AND EVE AS THE
MODELS CONTINUE TO FORCE THE DRYLINE THROUGH THE FORECAST AREA
WEDS AM. THE ONLY AREA OF CONCERN FOR A STRONG STORM MAY LIE IN
THE FAR NERN CWA WHICH MAY END UP INVOF OF A WARM FRONT WEDS AFTN.
THIS IS MORE FAVORED WITH THE GFS SOLN AS THE NAM12 HAS THIS FRONT
SE OF THE AREA BY 21Z.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 322 PM CDT TUE MAR 29 2016

00Z THURSDAY AND BEYOND.  THE UPPER LEVEL TROUGH WILL CONTINUE TO
SWING THROUGH THE CWA LATE WEDNESDAY AFTERNOON...WITH THE TROUGH
AXIS EAST OF THE FORECAST AREA BY 06Z THURSDAY.  Q-VECTOR DIVERGENCE
AND RESULTANT FRONTOLYSIS WILL BE UNDERWAY SHORTLY AFTER 00Z...WITH
MOST LOCATIONS SEEING A MARKED DECREASE IN INTENSITY WELL BEFORE
06Z.  THE DECREASE IN QPF HOWEVER WILL BE SHORT-LIVED AS THE NEXT
SHORTWAVE AND ULJ DIVE SOUTH FROM WEST CENTRAL CANADA.  THE
TROPOSPHERE IS SHOWN TO BE SUFFICIENTLY SATURATED FOR AN ADDITIONAL
ROUND OF QPF BEGINNING LATE MORNING ON THURSDAY.  THE HEAVIEST QPF
IS SHOWN ACROSS NORTHEASTERN AND NORTH CENTRAL PORTIONS OF THE
FORECAST AREA WHERE OMEGA IS MAXIMIZED DURING THE EARLY AFTERNOON
THURSDAY. TEMPERATURES SUPPORT RAIN OVER SNOW...BUT WILL CONTINUE A
RAIN/SNOW MIX BEFORE 18Z AND AFTER 00Z AS TEMPERATURES WILL COOL
WITH THE DIURNAL TREND. ANY ACCUMULATIONS OF SNOW WILL BE LIGHT. DUE
TO RAPID COOLING ALOFT WITH THE SYSTEM...WEAK ELEVATED INSTABILITY
IS SHOWN IN THE VARIOUS SOLUTIONS...THUS SHOWERS ARE PREFERRED...BUT
A RUMBLE OR TWO OF THUNDER CANNOT BE RULED OUT.  THE CLIPPER LIKE
SYSTEM RAPIDLY ADVANCES EAST THURSDAY NIGHT INTO FRIDAY WITH QPF
ENDING FROM NORTHWEST TO SOUTHEAST.  BEYOND EARLY FRIDAY MORNING THE
FORECAST TURNS DRY WITH A STARK WARMING TREND.  THIS IS DUE TO THE
DEVELOPMENT OF AMPLIFIED RIDGE OVER THE WESTERN STATES. THE RIDGE
WILL EVENTUALLY BREAK DOWN AT DAY 7 OR BEYOND...THE BREAKDOWN WILL
NEED TO BE MONITORED FOR POTENTIAL FIRE WX CONCERNS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1204 PM CDT TUE MAR 29 2016

THUNDERSTORMS WILL DEVELOP LATE AFTERNOON ACROSS WESTERN
NEBRASKA AND MOVE NORTH NORTHEASTWARD THIS EVENING. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS IN THE KLBF VICINITY AFTER 00Z.
RAIN AND THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL NEBRASKA
AFTER 00Z AFFECTING KVTN. RAIN AND THUNDERSTORMS SHOULD MOVE OUT
OF THE AREA AFTER MIDNIGHT...WITH STRATUS SETTLING IN. RAIN
CHANCES INCREASE AGAIN AROUND 15Z ACROSS NORTH CENTRAL NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6
PM MDT/ WEDNESDAY FOR NEZ004-094.

&&

SYNOPSIS...BUTTLER
SHORT TERM...BUTTLER
LONG TERM...JACOBS
AVIATION...GOMEZ
Hazardous weather outlook, Mar 29, 1:53 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT TUE MAR 29 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-301030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT TUE MAR 29 2016 /253 PM MDT TUE MAR 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. THOUGH SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME...A STRONG STORM IS POSSIBLE...ESPECIALLY THIS EVENING
WEST OF HIGHWAY 83 FROM VALENTINE TO NORTH PLATTE. HAIL AND GUSTY
WINDS WILL BE THE MAIN THREATS. THUNDERSTORMS WILL BE POSSIBLE
INTO THE OVERNIGHT HOURS MAINLY OVER NORTHERN NEBRASKA. THESE
STORMS OVERNIGHT ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STORM SYSTEM WILL TRACK ACROSS THE STATE WEDNESDAY AND
WEDNESDAY NIGHT. THUNDERSTORMS...RAIN AND WINTRY PRECIPITATION
WILL BE POSSIBLE WITH THIS SYSTEM ALONG WITH STRONG WINDS.

AS COLDER AIR MOVES IN WEDNESDAY MORNING INTO WEDNESDAY
NIGHT...RAIN WILL CHANGE TO SNOW FROM NORTHWEST TO SOUTHEAST
ACROSS THE AREA. IN ADDITION TO BLUSTERY NORTHWEST
WINDS...ACCUMULATING SNOW IS POSSIBLE GENERALLY WEST OF A LINE
FROM BIG SPRINGS TO CODY. AT THIS TIME...ACCUMULATIONS OF 2 TO 6
INCHES ARE POSSIBLE...MAINLY OVER SHERIDAN AND FAR NORTHWESTERN
CHERRY COUNTY.

BEYOND WEDNESDAY NIGHT...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

The radar

The North Platte radar (KLNX), 166 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Deuel

When
March 29, 4:38 PM MST
Where
Deuel County, 4.2 mi WSW of Big Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.040, -102.150

Hail, Keith

When
March 29, 5:20 PM MST
Where
Keith County, 5.11 mi WSW of Lemoyne
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -101.910

Hail, Arthur

When
March 29, 5:42 PM MST
Where
Arthur County, 12.84 mi SSW of Arthur
Measured
0.75 in hail
Reported by
Public
Coordinates
41.400, -101.800

Hail covered the ground at this location.

Hail, Hooker

When
March 29, 5:45 PM MST
Where
Hooker County, 5.69 mi W of Mullen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.040, -101.140

Quarter to dime sized hail reported along mile marker 178 on Nebraska Highway 2.

Hail, Cherry

When
March 29, 6:58 PM CST
Where
Cherry County, 28.92 mi WSW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -101.130

Hail, Arthur

When
March 29, 6:00 PM MST
Where
Arthur County, 10.82 mi SSW of Bucktail
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -101.490

Hail covered the ground at this location.

Hail, Cherry

When
March 29, 7:04 PM CST
Where
Cherry County, 22.18 mi WSW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.200, -101.040

Hail, Keith

When
March 29, 6:58 PM MST
Where
Keith County, 1.04 mi W of Roscoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -101.600

Quarter size hail along with 50 MPH winds occurred at this location.

Hail, Keith

When
March 29, 7:05 PM MST
Where
Keith County, 5.02 mi NW of Paxton
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -101.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622259, 622260, 622261, 622268, 622262, 622263, 622264, 622266, 622267.